Colorado, 2016

Hail in Colorado, July 14, 2016

July 14, 2016 · NWS PUB · 22 events in 3 counties and zones

Several severe storms produced hail up to 2 inches in diameter. No dollar amounts of damage were available at this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Several severe storms produced hail up to 2 inches in diameter. No dollar amounts of damage were available at this time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 10:48 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 14, 10:48 AM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1148 AM MDT THU JUL 14 2016

.UPDATE...
Issued at 946 AM MDT Thu Jul 14 2016

Updated sky grids to reflect current conditions and fine tuned
pops across the area through the afternoon and evening.

UPDATE Issued at 741 AM MDT Thu Jul 14 2016

Updated to remove the showers and thunderstorms for this morning
across the far eastern plains. The activity that was there has
shifted east into Kansas and dissipated over the past hour or so.
Also increased dewpoints based on the latest surface obs.
Dewpoints are currently running in the mid 60s across the plains.
The SPC raised our severe weather risk to slight with the 13z
update, and this looks good. More moisture should lead to elevated
instability for this afternoon and better chances that storms
could be severe. Large hail looks to be the primary threat at this
time.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Thu Jul 14 2016

Currently...isolated shower and thunderstorm activity will continue
this morning over eastern El Paso County, and out near the Kansas
border.  Storms may be capable of producing locally heavy rainfall
and pea size hail.  A cold front will back west across the plains
early this morning advecting moisture into the plains and shifting
winds northeasterly.

Today...models in decent agreement with an active weather day
expected across southern Colorado.  Embedded energy in westerly
zonal flow aloft will move across the region this afternoon and
evening.  At the surface, easterly low level moist upslope flow will
persist across the plains.  This will lead to modest shear and
instability across the region.  Expect shower and thunderstorm
development initially over the eastern mountains by early afternoon.
This activity is forecast to spread eastward into the I-25 corridor
by late afternoon to early evening.  The main thunderstorm threats
will be gusty outflow winds to near 55 mph, hail to one inch in
diameter and locally heavy rainfall.  Area burn scars will need to
be monitored for flash flood potential. Areas along the continental
divide look to remain most dry this afternoon with isolated shower
and thunderstorm activity.  Temperatures will be a bit cooler this
afternoon with highs in the upper 80s to lower 90s across the plains.

Tonight...expect showers and thunderstorms to shift east and south
this evening before dissipating late tonight as they move into
northern New Mexico and western Kansas.  The locally heavy rainfall
threat will remain in place during the evening.  The severe
potential should diminish with sunset with small hail and gusty
outflow winds still possible with stronger cells.  Overnight lows
will fall into the upper 50s to lower 60s across the region tonight.
Mozley

.LONG TERM...(Friday through Wednesday)
Issued at 349 AM MDT Thu Jul 14 2016

...Fire Danger Increases this Weekend...

Looks like another run of hot Summer weather ahead, as an upper
ridge continues to dominate the weather picture for the Central
Rockies.

Friday...starts off with some patchy low clouds over the Plains,
left over from overnight convection. Should mix out pretty quickly
in the morning, as flow begins to strengthen aloft from the west.
Fri looks like a bit of a transition day as residual moisture over
the Plains allows for ISOLD to SCT afternoon convection, and holds
down daytime highs to around average for mid July. Best bet for
afternoon and evening storms will be over the higher terrain, Pikes
Peak region, and SE Plains. There will be enough CAPE over Ern
sections of the CWA to maintain a low threat of some strong to svr
storms. SPC currently has the area in a Marginal Risk, and this
looks appropriate with the highest risk near the KS border.

Saturday-Sunday, the flow aloft shifts to the Southwest, and
once again, fire weather becomes the main concern. Temps should
top out around 100 degrees over the Plains, and as RH drops below 15
percent, only ISOLD convection is expected in the late afternoon and
early eve. By Sunday, even ISOLD storms may be tough to find.
H7 flow is not particularly strong, only 20 kts or so, and this will
keep the fire threat from becoming extreme. But the next couple days
will be critical in keeping the Hayden Pass Fire contained, as
conditions will go downhill over the weekend.

Monday into next week...The upper high shifts into the Central
Plains but builds to near 600dm. So...hot conditions continue,
especially out over the E Plains. Modest monsoonal pattern develops
as moisture begins moving NWD through AZ and W NM, but would like to
see the upper high a bit farther south over TX to see the
monsoon really take shape over our area. The ECMWF hints at a
little better chane of precip as we near the end of July. Rose

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1148 AM MDT Thu Jul 14 2016

Low level moisture within low level upslope flow will allow for
scattered thunderstorms will allow for scattered thunderstorms
to develop across the eastern mountains this afternoon and
evening. Storms to slide southeast across the I-25 corridor
through the far southeast plains through the evening. Storms
across the eastern plains could become severe, producing large
hail and gusty outflow winds to around 60 mph. Latest higher
resolution models continue to indicate storms moving across COS
and PUB between 20z-01z timeframe producing brief MVFR condtions.

Otherwise...VFR expected to conditions to prevail at all three
taf sites through the period.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...MW
SHORT TERM...MOZLEY
LONG TERM...ROSE
AVIATION...MW
Hazardous weather outlook, Jul 14, 9:49 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1049 AM MDT THU JUL 14 2016

COZ058>089-093>099-151700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1049 AM MDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN MOUNTAINS THIS AFTERNOON...WITH STORMS SPREADING EAST
ACROSS THE IMMEDIATE ADJACENT PLAINS THROUGH THE AFTERNOON AND
ACROSS THE FAR SOUTHEASTERN PLAINS THROUGH THE EVENING. THE MAIN
THREAT FROM STORMS WILL BE LIGHTNING...GUSTY OUT FLOW WINDS OF UP
TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. AREA BURN SCARS
WILL NEED TO BE MONITORED FOR POSSIBLE FLASH FLOODING.

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE I-25 CORRIDOR
AND EASTERN PLAINS LATE THIS AFTERNOON AND EVENING. THESE STORMS
WOULD BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF HALF DOLLARS
AND DAMAGING WIND GUSTS OVER 60 MPH.

MORE ISOLATED AND HIGHER BASED THUNDERSTORMS WILL BE POSSIBLE ALONG
THE CONTINENTAL DIVIDE THIS AFTERNOON AND EARLY EVENING. THESE STORMS
COULD PRODUCE LIGHTNING AND GUSTY OUTFLOW WINDS...WITH LITTLE TO NO
RAINFALL EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY AFTERNOON OR
EVENING...MAINLY EAST OF INTERSTATE 25. HAIL TO ONE INCH, WINDS TO
60 MPH, AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

STORMS WILL BECOME ISOLATED AND MAINLY CONFINED TO THE MOUNTAINS
ON SATURDAY AND SUNDAY. MARGINALLY CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE AS WINDS INCREASE FROM THE SOUTHWEST...LEADING TO
LOW RELATIVE HUMIDITY AND GUSTY AFTERNOON WINDS.

A BETTER CHANCE FOR STORMS...MAINLY OVER THE MOUNTAINS...WILL
OCCUR FROM MONDAY THROUGH WEDNESDAY...AS SOME MONSOONAL MOISTURE
SLOWLY WORKS INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS.

23/23

In the hours before

Special weather statement, Jul 14, 1:00 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU JUL 14 2016

COZ081-085-086-142045-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
200 PM MDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 245 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FORT CARSON TO 8 MILES SOUTH OF FOUNTAIN.
MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN COLORADO SPRINGS...FOUNTAIN...SECURITY...FORT CARSON...
SECURITY-WIDEFIELD...STRATMOOR AND HANOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

LAT...LON 3872 10451 3845 10442 3852 10484 3879 10490
TIME...MOT...LOC 1959Z 290DEG 32KT 3873 10476 3856 10469

MOORE
Special weather statement, Jul 14, 1:32 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT THU JUL 14 2016

COZ074-088-142115-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
232 PM MDT THU JUL 14 2016

...SPECIAL WEATHER STATEMENT...

AT 232 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BONCARBO...OR 13 MILES WEST OF TRINIDAD...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRINIDAD...COKEDALE...STARKVILLE...BONCARBO...SEGUNDO AND HOEHNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHEASTERN COLORADO.

LAT...LON 3711 10484 3730 10482 3730 10436 3700 10446
TIME...MOT...LOC 2032Z 273DEG 20KT 3721 10474

MOORE

The radar

The Pueblo radar (KPUX), 38 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Pueblo

When
July 14, 1:46 PM MST to 1:51 PM MST
Where
Pueblo County, 0.69 mi S of Pinon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.420, -104.610

Hail, Pueblo

When
July 14, 1:50 PM MST to 1:55 PM MST
Where
Pueblo County, 1.48 mi SSW of Pinon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.410, -104.620

Hail, El Paso

When
July 14, 1:55 PM MST to 2:00 PM MST
Where
El Paso County, 0.54 mi E of Peterson Afb
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.830, -104.700

Hail, El Paso

When
July 14, 1:58 PM MST to 2:07 PM MST
Where
El Paso County, (Cos)colorado Spgs Arpt
Measured
2 in hail
Reported by
Official NWS Observations
Coordinates
38.810, -104.700

Hail, El Paso

When
July 14, 3:07 PM MST to 3:12 PM MST
Where
El Paso County, 3.51 mi WSW of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -104.880

Hail, El Paso

When
July 14, 3:10 PM MST to 3:15 PM MST
Where
El Paso County, 2.69 mi E of Manitou Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -104.870

Hail, El Paso

When
July 14, 3:13 PM MST to 3:18 PM MST
Where
El Paso County, 2.34 mi SSW of Colorado Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -104.840

Hail, El Paso

When
July 14, 3:55 PM MST to 4:00 PM MST
Where
El Paso County, 3.51 mi ENE of Manitou Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.860

Hail, Pueblo

When
July 14, 3:55 PM MST to 4:00 PM MST
Where
Pueblo County, 7.27 mi SW of Pueblo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.200, -104.720

Hail, El Paso

When
July 14, 3:56 PM MST to 4:01 PM MST
Where
El Paso County, 3.5 mi N of Colorado Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -104.830

Hail, Pueblo

When
July 14, 4:03 PM MST to 4:08 PM MST
Where
Pueblo County, 8.98 mi S of Pueblo West
Measured
1.25 in hail
Reported by
Public
Coordinates
38.180, -104.750

Hail, El Paso

When
July 14, 4:10 PM MST to 4:15 PM MST
Where
El Paso County, 4.87 mi N of Peterson Afb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.720

Hail, Pueblo

When
July 14, 4:15 PM MST to 4:20 PM MST
Where
Pueblo County, 10.21 mi SSW of Pueblo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.120, -104.670

Hail, Pueblo

When
July 14, 4:30 PM MST to 4:35 PM MST
Where
Pueblo County, 9.92 mi NNW of Cedarwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -104.660

Hail, Pueblo

When
July 14, 4:38 PM MST to 4:43 PM MST
Where
Pueblo County, 3.27 mi E of Colorado City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.930, -104.800

Hail, El Paso

When
July 14, 4:50 PM MST to 4:55 PM MST
Where
El Paso County, 5.6 mi SE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -104.800

Hail, El Paso

When
July 14, 4:56 PM MST to 5:01 PM MST
Where
El Paso County, 6.78 mi NNE of Colorado Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
38.920, -104.770

Hail, Las Animas

When
July 14, 5:05 PM MST to 5:10 PM MST
Where
Las Animas County, 6.91 mi NW of Tyrone
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.520, -104.290

Hail, Las Animas

When
July 14, 5:26 PM MST to 5:31 PM MST
Where
Las Animas County, Model
Measured
1 in hail
Reported by
Public
Coordinates
37.360, -104.250

Hail, Las Animas

When
July 14, 5:28 PM MST to 5:33 PM MST
Where
Las Animas County, 3.37 mi ENE of Model
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -104.190

Hail, Las Animas

When
July 14, 6:31 PM MST to 6:36 PM MST
Where
Las Animas County, 1.65 mi W of Segundo
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -104.760

Hail, Las Animas

When
July 14, 6:44 PM MST to 6:49 PM MST
Where
Las Animas County, 3.08 mi WNW of Weston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.150, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635762, 635757, 635761, 635760, 635763, 635764, 635765, 635767, 635771, 635768, 635769, 635770, 635783, 635772, 635773, 635776, 635775, 635777, 635779, 635778, 635780, 635782.